South Dakota, 2008

Hail in South Dakota, August 4, 2008

August 4, 2008 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced penny sized hail in the Porcupine area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced penny sized hail in the Porcupine area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 6:05 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 4, 6:05 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT MON AUG 4 2008

.UPDATE...A PRETTY QUIET EVENING IS IN STORE. ALTHOUGH WATER VAPOR
IMAGES INDICATED A WAVE MOVING RAPIDLY EASTWARD ALONG SRN MT...THE
00Z KUNR SOUNDING SHOWED NOTABLE CAPPING (-90 J/KG MUCIN). RADAR
TRENDS INDICATED WEAKENING OF THE CONVECTION ACROSS SRN MT...SO DO
NOT HAVE MUCH HOPE FOR THIS MAKING IT FAR INTO THE AREA. LOW-LEVEL
COLD ADVECTION ALSO DOES NOT BODE WELL FOR OVERNIGHT STORMS (LIKE WE
HAVE SEEN THE PAST TWO NIGHTS WHEN WARM ADVECTION PREVAILED). POPS
HAVE THUS BEEN TRIMMED BACK EVERYWHERE...WITH ISOLATED THUNDERSTORMS
MENTIONED ONLY OVER NERN WY THIS EVENING.

&&

.PREVIOUS DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS SHORTWAVE
ENERGY OVER NRN MONTANA. SFC ANALYSIS HAS HIGH PRESSURE BUILDING
OVER THE AREA WITH COLD FRONT DROPPING SOUTH AND EAST. VISIBLE
SATELLITE STARTING TO SHOW SOME CLEARING...WITH CU DEVELOPING IN
THIS AREA. LOW CLOUDS STILL ANCHORED FROM CUSTER TO RAPID WITH RADAR
SHOWING THUNDERSTORMS ALONG THE CHEYENNE RIVER FROM THE PLNS2 RIVER
GAGE DOWNSTREAM TO LAKE OAHE.

EXPECT ELEVATED CONVECTION TO CONTINUE THIS AFTERNOON FROM ITS
CURRENT LOCATION TO AREAS SOUTH AND EAST. THETA-E RIDGE OVER
SOUTHWEST SOUTH DAKOTA AND 0-6KM BULK SHEAR VALUES INDICATE MOST
OF THE CONVECTION WILL BE ALONG THE NEBRASKA BORDER OVERNIGHT.

ON TUESDAY...WINDS WILL SWITCH BACK TO THE SOUTHEAST...ALLOWING
MOISTURE TO RETURN. PREVIOUS FORECAST HAD A SLIGHT CHANCE FOR
THUNDERSTORMS...WITH DECENT INSTABILITY AND A WEAK WAVE MOVING
THROUGH...DIDN/T SEE A REASON TO CHANGE. SLIGHT CHANCE FOR
THUNDERSTORMS LOOKS TO CONTINUE THROUGH TUESDAY NIGHT ACROSS THE
ENTIRE CWA.

FOR WEDNESDAY...UPPER LEVEL RIDGE BEGINS TO AMPLIFY...BRINGING THE
AREA INTO A NORTHWEST FLOW PATTERN. EXPECT A SLIGHT CHANCE FOR
STORMS AS WEAK IMPULSES PASS THROUGH THE FLOW. DIDN/T GET FANCY
WITH THE TIMING AS THE MODELS SEEM TO DIFFER ON THE TIMING OF
THESE WAVES.

EXTENDED...UPPER RIDGE OVER THE ROCKIES THURSDAY WILL SHIFT EAST
INTO THE NORTHERN PLAINS FOR THE WEEKEND. A COUPLE OF WEAK WAVES
WILL BRING MAINLY DIURNAL TSRA ACTIVITY THU/FRI WITH A MOSTLY DRY
WEEKEND EXPECTED AS UPPER RIDGE PEAKS OVER THE CWA. A MORE ACTIVE
PATTERN RETURNS FOR THE BEGINNING OF NEXT WEEK AS THE RIDGE SHIFTS
EAST. TEMPERATURES WILL BE NEAR NORMAL OR SLIGHTLY ABOVE.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SOME
CLOUDS AROUND 70-110 KFT WILL MOVE ACROSS THE AREA TONIGHT AS A WEAK
DISTURBANCE MOVES EAST FROM MT/WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS/SMITH/HELGESON
Hazardous weather outlook, Aug 4, 5:45 AM MST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
645 AM MDT MON AUG 4 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
645 AM MDT (745 AM CDT) MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO EARLY THIS EVENING AS
AN UPPER LEVEL DISTURBANCE AND A COLD FRONT MOVE THROUGH THE AREA.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE
OVER PARTS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY
SOUTH AND EAST OF A LINE FROM HOT SPRINGS TO FAITH. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TOMORROW AFTERNOON OVER
NORTHEAST WYOMING AND PARTS OF FAR WESTERN SOUTH DAKOTA...SPREADING
OVER THE REMAINDER OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA IN THE
EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. AT
THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW
STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.

A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
VARIOUS PARTS OF THE AREA FROM WEDNESDAY THROUGH FRIDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The radar

The Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 06:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
August 4, 11:24 PM MST to 11:30 PM MST
Where
Oglala Lakota County, Porcupine
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.230, -102.330

Hail, Oglala Lakota

When
August 4, 11:32 PM MST
Where
Oglala Lakota County, 5 mi ESE of Porcupine
Measured
0.75 in hail
Reported by
Public
Coordinates
43.202, -102.238

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123639, 123640.